zbMATH — the first resource for mathematics

Sharp Jackson-Stechkin inequality in \(L^2\) for multidimensional spheres. (English. Russian original) Zbl 0903.41014
Math. Notes 60, No. 3, 248-263 (1996); translation from Mat. Zametki 60, No. 3, 333-355 (1996).
For \(m\geq 2\), let \(\mathbb{S}^{m-1}=\{x\in\mathbb{R}^m:\| x\| =1\}\), where \(\| \cdot\|\) is the Euclidean norm and let \(L^2= L^2(\mathbb{S}^{m-1})\) be the associated Hilbert space of square integrable functions. For \(f\in L^2\) and for the set of polynomials \(P_n\) of degree at most \(n\), restricted to \(\mathbb{S}^{m-1}\), let \(E_n(f)\) be the best approximation of \(f\). The translation with step \(t > 0\) is the operator \(s_t:L^2\rightarrow L^2\) \[ s_tf(x)=\frac 1{| \mathbb{S}^{m-2}_x| }\int_{\mathbb{S}^{m-2}_x} f(x\cos t+\xi \sin t) d\xi, \] where \(\mathbb{S}^{m-2}_x=\{\xi\in \mathbb{S}^{m-1}: (x| \xi)=0\}\). Denoting by \(\psi_r(u)=(1-u)^{r/2}\), \(r>0\) and following Kh. P. Rustamov [Izv. Ross. Akad. Nauk, Ser. Math. 57, No. 5, 127-148 (1993; Zbl 0821.41016)] the operator \(\Delta^r_t=\sum_{k\geq 0} \frac 1{k!}\psi_r^{(k)}(0)s^k_t\) is called the \(r\)-th order difference operator with respect to the translation \(s_t\). Now the \(r\)-th order modulus of continuity of \(f\) is \[ \omega_r(f,\tau)=\sup\{\| \Delta^r_tf\| : 0 <t \leq\tau\}. \] The main results of the author are the following sharp Jackson-Stechkin inequality: Let \(n=1,2,\dots\). Then for \(m=2,3,\dots\) and \(\lambda=(m-2)/2\) each function \(f\in L^2\), \(f\neq \text{const.}\) satisfies \[ E_{n-1}(f)<\omega_r(f,2\tau_{n,\lambda}), \quad r\geq 1,\qquad E_{n-1}(f)<2^{(1-r)/2} \omega_r(f,2\tau_{n,\lambda}), \quad 0<r<1, \] where \(\tau_{n,\lambda}\) is the first positive zero of the Gegenbauer cosine polynomial \(C^\lambda_n(\cos t)\). A consistent history of the subject and an exhaustive bibliography are also included in the paper.

41A50 Best approximation, Chebyshev systems
Full Text: DOI
[1] D. Jackson, ”On approximation by trigonometric sums and polynomials,”Trans. Amer. Math. Soc.,13, 491–515 (1912). · JFM 43.0499.02 · doi:10.1090/S0002-9947-1912-1500930-2
[2] N. I. Akhiezer,Lectures on Approximation Theory [in Russian], Gostekhizdat, Moscow (1947).
[3] S. B. Stechkin, ”The order of best approximations of continuous functions,”Izv. Akad. Nauk SSSR Ser. Mat. [Math. USSR-Izv.],15, 219–242 (1951).
[4] A. F. Timan,Approximation Theory for Functions of a Real Variable [in Russian], Fizmatgiz, Moscow (1960). · Zbl 0125.03504
[5] N. P. Korneichuk, ”The sharp constant in Jackson’s theorem on the best uniform approximation of continuous periodic functions,”Dokl. Akad. Nauk SSSR [Soviet Math. Dokl.],145, No. 3, 514–515 (1962).
[6] N. I. Chernykh, ”Jackson’s inequality inL 2”Trudy Mat. Inst. Steklov [Proc. Steklov Inst. Math.],88, 71–74 (1967).
[7] N. I. Chernykh, ”The best approximation of periodic functions by trigonometric polynomials inL 2,”Mat. Zametki [Math. Notes],2, No. 5, 513–522 (1967).
[8] N. P. Korneichuk, ”The sharp constant in Jackson’s inequality for continuous periodic functions,”Mat. Zametki [Math. Notes],32, No. 3, 669–674 (1982).
[9] V. V. Arestov and N. I. Chernykh, ”On theL 2-approximation of periodic functions by trigonometric polynomials,” in:Approximation and Function Spaces, Proc. Conf. Gdansk, 1979, North-Holland, Amsterdam (1981), pp. 25–43.
[10] N. I. Chernykh, ”Jackson’s inequality inL p (0, 2\(\pi\)) (1<2) with a sharp constant,”Trudy Mat. Inst. Steklov [Proc. Steklov Inst. Math.],198, 232–241 (1992). · Zbl 0822.42002
[11] V. V. Zhuk,Approximation of Periodic Functions [in Russian], Izd. Leningrad Univ., Leningrad (1982). · Zbl 0521.42003
[12] A. G. Babenko, ”The sharp constant in Jackson’s inequality inL 2,”Mat. Zametki [Math. Notes],39, No. 5, 651–664 (1986).
[13] A. G. Babenko, ”Jackson’s inequality inL 2,” in:Approximation in Specific and Abstract Banach Spaces [in Russian], Ural Science Center of the Academy of Sciences of the SSSR, Sverdlovsk (1987), pp. 4–14.
[14] M. Zh. Shakenova, ”A sharp inequality between the best approximations and positive-order modulus of smoothness inL p [0,2\(\pi\)]2,” in:Applications of Function theory and Functional Analysis to Problems of Mathematical Physics, Abstracts of Talks [in Russian], Almaty (1993), pp. 178–179.
[15] T. H. Gronwall, ”On the degree of convergence of Laplace’s series,”Trans. Amer. Math. Soc.,15, 1–30 (1914). · JFM 45.0413.02
[16] S. M. Nikol’skii and P. I. Lizorkin, ”Approximation by spherical polynomials,”Trudy Mat. Inst. Steklov [Proc. Steklov Inst. Math.],166, 186–200 (1984). · Zbl 0582.41008
[17] V. M. Fedorov, ”Approximation of functions on the sphere,”Vestnik Moskov. Univ. Ser. I Mat. Mekh. [Moscow Univ. Math. Bull.], No. 1, 15–23 (1990).
[18] P. I. Lizorkin, ”Approximation of functions on the sphere\(\sigma\). The spaces 262-02(\(\sigma\))”Dokl. Ross. Akad. Nauk [Russian Math. Dokl.],331, No. 5, 555–558 (1993). · Zbl 0820.41028
[19] S. M. Nikol’skii and P. I. Lizorkin, ”Approximation of functions on the sphere,”Izv. Akad. Nauk SSSR Ser. Mat. [Math. USSR-Izv.],51, No. 3, 635–651 (1987). · Zbl 0665.41018
[20] A. Webster and G. Szégö,Partielle Differentialgleichungen der mathematischen Physik, Teubner, Leipzig-Berlin (1930).
[21] G. G. Kushnirenko, ”Approximation of functions on the unit sphere by finite spherical sums”Nauchn. Dokl. Vyssh. Shkoly. Fiz.-Matem. Nauki,3, No. 4, 47–53 (1958). · Zbl 0147.05401
[22] G. G. Kushnirenko, ”Some issues of approximation of continuous functions on the unit sphere by finite spherical sums,”Trudy Kharkovskogo Politekhn. Instituta. Ser. Inzh.-Fizich.,25, No. 3, 3–22 (1959).
[23] Kh. P. Rustamov, ”Approximation of functions on a sphere,”Izv. Ross. Akad. Nauk Ser. Mat. [Math. Izv.],57, No. 5, 127–148 (1993). · Zbl 0821.41016
[24] V. A. Yudin, ”The multidimensional Jackson theorem inL 2,”Mat. Zametki [Math. Notes],29, No. 2, 309–315 (1981).
[25] V. Yu. Popov, ”Sharp constants in Jackson’s inequalities for best spherical mean-square approximations,”Izv. Vyssh. Uchebn. Zaved. Mat. [Soviet Math. J. (Iz. VUZ)], No. 12, 67–78 (1981).
[26] V. V. Shalaev, ”Sharp estimates for the approximation of continuous functions on the sphere by linear convolution-type operators,”Ukrain. Mat. Zh. [Ukrainian Math. J.],43, No. 4, 565–567 (1991). · Zbl 0741.41019
[27] V. V. Arestov and V. Yu. Popov, ”Jackson’s inequality on the sphereL 2,” in:Int. Conf. ”Approximation Theory and Problems of Computational Mathematics”, Abstracts [in Russian], DDU, Dnepropetrovsk (1993), p. 8.
[28] V. Yu. Popov, ”Multidimensional approximations inL 2 (T m ),” in:Function Theory and Approximation Theory. Proceedings of the IIIrd Saratov Winter School (January 27–February 7, 1986), Mezhvuz. Nauch. Sb., Pt. 3 [in Russian], Saratov Univ., Saratov (1988), pp. 22–25.
[29] V. Yu. Popov, ”Approximation on the sphere inL 2”Dokl. Akad. Nauk SSSR [Soviet Math. Dokl.],301, No. 4, 793–797 (1988).
[30] S. G. Samko, A. A. Kilbas, and O. I. Marichev,Fractional-Order Integrals and Derivatives and Some Applications [in Russian], Nauka i Tekhnika, Minsk (1987). · Zbl 0617.26004
[31] E. Stein and G. Weiss,Introduction to Fourier Analysis on Euclidean Spaces, Princeton Univ. Press, Princeton (1971). · Zbl 0232.42007
[32] H. Berens, P. L. Butzer and S. Pawelke, ”Limitierungsverfahren von Reihen mehrdimensionaver Kugelfunktionen und deren Saturationsverhalten,”Publ. Res. Inst. Math. Sci. (Kyoto). Ser. A.,4, 202–268 (1968). · Zbl 0201.08402
[33] V. A. Ivanov, ”Properties of Continuity Moduli on the Sphere,”Differentsial’ nye Uravneniya [Differential Equations],23, No. 3, 481–487 (1987).
[34] S. Bochner, ”Positive zonal functions on spheres,”Proc. Nat. Acad. Sci. USA.,40, 1141–1147 (1954). · Zbl 0058.29101 · doi:10.1073/pnas.40.12.1141
[35] S. Pawelke, ”Ein Satz vom Jacksonschen Typ für algebraische Polynome,”Acta Sci. Math.,33, 323–336 (1972). · Zbl 0243.41005
[36] M. K. Potapov, ”Approximation by algebraic polynomials in the integral metric with Jacobi’s weight,”Vestnik Moskov. Univ. Ser. I Mat. Mekh. [Moscow Univ. Math. Bull.], No. 4, 43–52 (1983). · Zbl 0527.41003
[37] A. M. Le Gendre,Exercices de calcul intégral sur divers ordres de transcendantes et sur les quadratures, Vol. 2, Paris (1817).
[38] G. Watson,A Treatise on the Theory of Bessel Functions, Pt. 1, Cambridge Univ. Press, Cambridge (1945). · Zbl 0063.08185
[39] V. V. Shalaev, ”Widths inL 2 of classes of differentiate functions determined by higher-order moduli of continuity,”Ukrain. Mat. Zh. [Ukrainian Math. J.],43, No. 1, 125–129 (1991).
[40] H. Szégö,Orthogonal Polynomials, Amer. Math. Soc., Providence, R.I. (1962).
[41] V. I. Levenshtein, ”Bounds for packings of metric spaces and some applications,”Probl. Kibern.,40, 43–110 (1983).
[42] V. V. Arestov and V. Yu. Popov, ”Jackson’s inequality on the sphere inL 2,”Izv. Vyssh. Uchebn. Zaved. Mat., [Soviet Math. J. (Iz. VUZ)], No. 8(399), 13–20 (1995).
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.